Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 112, NWS Quad Cities, IA

June 23, 20105 counties in Iowa; Carroll County, Jo Daviess County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 23, 2010, 3:42 AM CDT for 5 counties in Iowa; Carroll County, Jo Daviess County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2010, 3:42 AM CDT (08:42 UTC)
Expired
Jun 23, 2010, 4:45 AM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Carroll County, IL, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 68 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 1:29 AM CDTTornado WatchSPC7 hr
Jun 23, 3:38 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:27 AM CDT, 15 minutes earlier.

Area forecast discussion, Jun 23, 3:27 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 AM CDT WED JUN 23 2010

.SYNOPSIS...
00Z UA ANALYSIS HAS A LLJ RUNNING FROM THE SOUTHERN PLAINS INTO
EASTERN NEBRASKA. H85 DEW POINTS WERE IN THE MID AND UPPER TEENS
WITH AN AREA OF LOW 20 DEW POINTS FROM EASTERN NEBRASKA INTO
NORTHWEST IOWA. RADAR/SATELLITE TRENDS SHOW THE SEPARATE MCS EVENTS
HAVE MERGED INTO A SINGLE MCS THAT IS MOVING GENERALLY EAST
NORTHEAST. 06Z SFC ANALYSIS HAS A WARM FRONT RUNNING FROM NORTHEAST
IOWA INTO SOUTHERN INDIANA. NUMEROUS MESOSCALE LOWS AND OUTFLOW
BOUNDARIES WERE ACROSS CENTRAL AND WESTERN IOWA. THE MAIN
FRONT...ALTHOUGH DISCONTINUOUS...RAN FROM NORTHWEST KANSAS INTO THE
ARROW HEAD OF MINNESOTA. DEW POINTS WERE IN THE LOW TO MID 70S.

&&

.DISCUSSION...
FCST FOR TODAY IS COMPLICATED. FIRST...CAPPED ATMOSPHERE HAS
RESULTED IN THE MCS BEING MUCH FURTHER NORTH THAN WHAT HAS OCCURRED
RECENTLY. CURRENT MCS WILL CLEAR THE CWFA BY MID MORNING LEAVING
A COLD POOL AND BOUNDARIES FOR ADDITIONAL CONVECTION TO FIRE ON.
HIGH POPS ARE IN THE NORTH WITH THE LOWEST IN THE SOUTH. EXTREMELY
HIGH PWS OF 2+ INCHES WILL RESULT IN HEAVY RAIN FROM ANY STORM.

A GOOD JET WILL BE VEERING RIGHT INTO THE AREA TODAY. SO...CLOUDS
SHOULD CLEAR THE AREA AND ALLOW IT TO HEAT UP. THE SOUTH THIRD
SHOULD HEAT UP INTO THE LOWER 90S. THOSE TEMPERATURES COMBINED WITH
LOW TO MID 70 DEW POINTS WILL FORCE APPARENT TEMPERATURES INTO THE
100S. THEREFORE...A HEAT ADVISORY WILL BE ISSUED FOR THE SOUTH THIRD
THIS AFTERNOON.

MAIN FRONT TO MOVE THROUGH DURING THE AFTERNOON. TREMENDOUS ENERGY
WILL BE BUILT UP IN THE ATMOSPHERE SO SEVERE STORMS ARE LIKELY.
SEVERE THREAT WILL ALSO CONTINUE INTO THE EVENING HOURS. THERE
SHOULD BE AN IMPRESSIVE SQUALL LINE THAT FIRES ALONG OR JUST AHEAD
OF THE COLD FRONT. PRECIP CHANCES WILL DIMINISH QUICKLY ONCE THE
FRONT PASSES WITH THE SECOND HALF OF TONIGHT BEING DRY.

AS FOR THE FLASH FLOOD WATCH...WILL CONTINUE FOR THE ENTIRE AREA.
THE NORTHERN TWO THIRDS OF THE CWFA HAVE NOT HAD MUCH IN THE WAY OF
RAIN FOR A FEW DAYS...SO THE GROUND WILL ABSORB SOME RAIN.
HOWEVER...RAINFALL RATES FROM ANY STORM...ESPECIALLY THE MORNING
MCS...WILL BE VERY HIGH AND WILL LIKELY OVERWHELM ANY ABSORPTION.
RAIN CHANCES DO NOT LOOK THAT GOOD ACROSS THE SOUTH THIRD UNTIL THIS
AFTERNOON. BUT THE SOUTH THIRD IS SO SATURATED FROM EXTREME RAINFALL
THE PAST TWO NIGHTS THAT ANY AMOUNT OF RAIN WILL RESULT IN FLASH
FLOODING.

THURSDAY/THURSDAY NIGHT WILL BE DRY WITH LOWER HUMIDITY.

DUE TO THE IMPENDING HIGH IMPACT WX...NO CHANGES WERE MADE TO THE
FCST FROM FRIDAY ON.        ...08...

&&

.AVIATION...
MCS MOVING ACROSS THE AREA WILL PRODUCE TSRA WITH VSBYS AOB 2SM
AND CIGS AOB 2KFT. KDBQ/KCID WILL LIKELY HAVE THE HIGHEST IMPACT.
ONCE THE MCS CLEARS THE AREA BY 15Z VFR CONDITIONS ARE EXPECTED.
COLD FRONT MOVING INTO THE AREA DURING THE AFTERNOON WILL ALLOW
THE NEXT ROUND OF TSRA TO DEVELOP. VSBYS/CIGS AOB 2SM AND 2KFT
WILL LIKELY BE SEEN. ONCE CFP OCCURS AT EACH TAF SITE...CONDITIONS
TO AGAIN IMPROVE TO VFR.       ...08...

&&

.HYDROLOGY...
THE EXPECTED MCS IS FURTHER NORTH THAN THROUGH AND THE NORTHERN PART
OF THE CWFA WILL WILL TAKE THE BRUNT OF THE HEAVY RAIN THIS MORNING.
THE NEAR TROPICAL ATMOSPHERE WILL ALLOW ANY STORM LATER TODAY AND
THIS EVENING TO PRODUCE HEAVY RAINFALL. RIVER BASINS ACROSS THE
SOUTHERN PART OF OUR AREA ARE EXTREMELY SENSITIVE TO ANY NEW
RAINFALL. CREST FORECASTS WILL LIKELY CHANGE...POSSIBLY
SIGNIFICANTLY...TODAY BASED ON WHAT RAIN FELL AND EXPECTED FUTURE
RAINFALL THROUGH THIS EVENING.

REGARDLESS...SIGNIFICANT FLOODING WILL BE SEEN WITH MAJOR FLOODING
ON SOME RIVERS. EMERGENCY MANAGERS AND ANYONE WITH INTERESTS ALONG
AREA RIVERS NEED TO LISTEN TO FUTURE WEATHER AND RIVER FORECASTS
CAREFULLY AND PLAN ACCORDINGLY. ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

     HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR DES MOINES-HENRY IA-JEFFERSON-LEE-VAN BUREN.

IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

     HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR HANCOCK-HENDERSON-MCDONOUGH-WARREN.

MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLARK-SCOTLAND.

     HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Jun 22, 11:40 AM CDT, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT TUE JUN 22 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1140 AM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. HEAVY
RAIN IS LIKELY...AND SINCE THE GROUND IS ALREADY SATURATED...THE
POTENTIAL EXISTS FOR A HIGH IMPACT FLASH FLOOD EVENT.

SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH
THE MAIN THREAT BEING HIGH WINDS AND POSSIBLY LARGE HAIL. THE
STORM PREDICTION CENTER HAS A MODERATE RISK FOR COUNTIES
GENERALLY NORTH OF HIGHWAY 34...AND WEST OF THE MISSISSIPPI
RIVER. THERE IS A SLIGHT RISK FOR THE REMAINDER OF THE OUTLOOK
AREA.

HEAT INDEX VALUES WILL RISE TO BETWEEN 95 AND 100 DEGREES THIS
AFTERNOON...MAINLY FOR AREAS SOUTH OF INTERSTATE 80.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS WILL BE SEEN WEDNESDAY INTO WEDNESDAY
NIGHT. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL AND FLASH FLOODING. DUE TO SATURATED GROUND FROM REPEATED
HEAVY RAINFALL...THE POTENTIAL EXISTS FOR A HIGH IMPACT FLASH
FLOOD EVENT.

SEVERE STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. THE
STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE ENTIRE AREA.

A NEAR DAILY CHANCE OF THUNDERSTORMS WILL BE POSSIBLE STARTING
FRIDAY NIGHT AND CONTINUING THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM CDT THIS AFTERNOON.

LE

In the hours before

Special weather statement, Jun 23, 1:14 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 AM CDT WED JUN 23 2010

IAZ040>042-051>054-063-ILZ001-002-230715-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-JACKSON IA-JONES IA-BENTON IA-
LINN IA-IOWA IA-JO DAVIESS IL-STEPHENSON IL-
114 AM CDT WED JUN 23 2010

...THUNDERSTORMS DEVELOPING...

THUNDERSTORMS THAT HAVE LIKELY BROUGHT THE AREA A VIVID LIGHT SHOW
OVER THE PAST FEW HOURS WILL GRADUALLY DEVELOP SOUTHWARD OVER THE
AREA THROUGH 4 AM. THE STORMS MAY BE STRONG...PRODUCING WIND GUSTS
TO 40 MPH...SMALL HAIL...FREQUENT LIGHTNING...AND BREIF HEAVY
RAINFALL.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

&&

LAT...LON 4265 9072 4251 9062 4249 8940 4244 8940
      4217 9132 4166 9230 4229 9231 4230 9207
      4264 9208 4265 9091 4269 9088

ERVIN
Local storm report, Jun 23, 3:07 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     JESUP                   42.48N 92.07W
06/23/2010                   BUCHANAN           IA   LAW ENFORCEMENT

            TREE DOWN IN TOWN. TIME ESTIMATED.

&&

LEGRO

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:49 PM CDTRiver Flood WarningDVNDelaware, Jones14 hr
Jun 23, 1:14 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Dubuque, Linn61 min
Jun 23, 2:28 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware62 min
Jun 23, 4:19 AM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Muscatine, Scott56 min
Jun 23, 4:34 AM CDTHeat AdvisoryDVNDes Moines, Henry, Jefferson, Lee, Van Buren13 hr
Jun 23, 5:56 AM CDTFlash Flood WarningDVNCedar, Clinton, Iowa, Johnson, Jones, Keokuk and 3 more8 hr
Jun 23, 7:29 AM CDTFlash Flood WarningDVNHenry, Jefferson, Keokuk, Louisa, Muscatine, Scott and 1 more5 hr
Jun 23, 10:29 AM CDTRiver Flood WarningDVNJohnson, Louisa, Washington34 hr
Jun 23, 3:25 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington65 min
Jun 23, 3:46 PM CDTSpecial Weather StatementDVNClinton59 min
Jun 23, 3:48 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Keokuk, Louisa, Washington57 min
Jun 23, 3:52 PM CDTFlash Flood WarningDVNMuscatine, Scott6 hr
Jun 23, 3:56 PM CDTTornado WarningDVNJohnson, Louisa, Muscatine49 min
Jun 23, 4:03 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson30 min
Jun 23, 4:12 PM CDTTornado WarningDVNMuscatine, Scott48 min
Jun 23, 4:28 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott62 min
Jun 23, 4:53 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Louisa, Van Buren67 min
Jun 23, 5:14 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren61 min
Jun 23, 5:30 PM CDTFlash Flood WarningDVNDes Moines, Lee6 hr
Jun 23, 5:07 AM CDTSevere Thunderstorm WarningDVNCarroll, Henry, Jo Daviess, Rock Island, Stephenson, Whiteside43 min
Jun 23, 5:05 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam55 min
Jun 23, 5:25 PM CDTFlash Flood WarningDVNBureau, Henry, Putnam, Whiteside6 hr
Jun 23, 5:44 PM CDTTornado WarningDVNWarren46 min
Jun 23, 5:57 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam35 min
Jun 23, 6:30 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough, Warren46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.